Alert archive / Colorado / Frost Advisories in 2018

Frost Advisory 1, NWS Denver/Boulder, CO

September 25, 2018Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this frost advisory at Sep 25, 2018, 5:02 AM MDT for Larimer County, Weld County, Colorado. It took effect at Sep 25, 2018, 10:00 PM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 5:02 AM MDT (11:02 UTC)
In effect from
Sep 25, 2018, 10:00 PM MDT
Expired
Sep 26, 2018, 3:25 AM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS75 KBOU 251102
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
502 AM MDT Tue Sep 25 2018

...CHILLY TEMPERATURES OVER NORTHERN WELD COUNTY TONIGHT...

.The first surge of cool air from the northern Plains this season
has moved into northeast Colorado today. Afternoon highs will only
be in the lower to mid 60s, below seasonal normals which are in
the lower to mid 70s. As the cold airmass remains in place through
tonight, clear skies and light winds will allow temperatures to
drop to the coolest readings since last Spring. In northern Weld
County, areas north of Greeley, including the Pawnee Grasslands,
low temperatures are expected to be at or below the freezing mark. 

Warmer air is expected to move back into Colorado by Wednesday
afternoon, limiting the current cold snap to just one night.  

COZ038-042-251915-
/O.NEW.KBOU.FR.Y.0001.180926T0400Z-180926T1600Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, and Stoneham
502 AM MDT Tue Sep 25 2018

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM MDT
WEDNESDAY...

The National Weather Service in Denver has issued a Frost
Advisory, which is in effect from 10 PM this evening to 10 AM MDT
Wednesday.

* TEMPERATURES...As low as 28 to 32.

* TIMING...After midnight tonight, through 9 AM MDT Wednesday
  morning. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
195 
WWUS75 KBOU 251621
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1021 AM MDT Tue Sep 25 2018

...CHILLY TEMPERATURES OVER NORTHERN WELD COUNTY TONIGHT...

.The first surge of cool air from the northern Plains this season
has moved into northeast Colorado today. Partly clearing skies 
and light winds will allow temperatures to drop into the lower 30s
for northern Weld County, areas north of Greeley and to include
the Pawnee Grasslands. 

Warmer air is expected to move back into Colorado by Wednesday
afternoon, limiting the current cold snap to just one night.

COZ038-042-260030-
/O.CON.KBOU.FR.Y.0001.180926T0400Z-180926T1600Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, and Stoneham
1021 AM MDT Tue Sep 25 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM MDT WEDNESDAY...

* TEMPERATURES...As low as 32.

* TIMING...After midnight tonight, through 10 AM MDT Wednesday 
  morning. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
639 
WWUS75 KBOU 260109
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
709 PM MDT Tue Sep 25 2018

...CHILLY TEMPERATURES OVER NORTHERN WELD COUNTY TONIGHT...

.The first surge of cool air from the northern Plains this season
has moved into northeast Colorado today. Partly clearing skies
and light winds will allow temperatures to drop into the lower
30s for northern Weld County, areas north of Greeley and to
include the Pawnee Grasslands.

Warmer air is expected to move back into Colorado by Wednesday
afternoon, limiting the current cold snap to just one night.

COZ038-042-261600-
/O.CON.KBOU.FR.Y.0001.180926T0400Z-180926T1600Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
709 PM MDT Tue Sep 25 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT WEDNESDAY...

* TEMPERATURES...As low as 32.

* TIMING...After midnight tonight, through 10 AM MDT Wednesday 
  morning. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
829 
WWUS75 KBOU 260925
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
325 AM MDT Wed Sep 26 2018

COZ038-042-261030-
/O.CAN.KBOU.FR.Y.0001.000000T0000Z-180926T1600Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Briggsdale, Grover, Pawnee Buttes, Raymer, and Stoneham
325 AM MDT Wed Sep 26 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Denver has cancelled the Frost
Advisory. 

Thicker than expected cloud cover early this morning has kept
temperatures from falling near the freezing mark. With only a few
more hours of raditional cooling, we no longer expect widespread 
low 30s across Larimer and Weld Counties.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at Sep 25, 4:51 AM MDT, 11 minutes earlier.

Area forecast discussion, Sep 25, 4:51 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
451 AM MDT Tue Sep 25 2018

.SHORT TERM...(Today and tonight)
Issued at 451 AM MDT Tue Sep 25 2018

Cold front has moved through with north winds gusting as high as
32 knots at KDEN and 43 knots out at KLIC. Satellite imagery also
shows stratus cloud cover has developed over the Palmer Divide and
over most of Washington County. Southern Denver suburbs have
mostly cloudy skies, but from downtown northward to the Wyoming
border skies have remained clear so far. With a couple more hours
until sunrise, the stratus deck may still expand a little more.
Temperatures have also dropped into the lower and mid 40s.

Cooler temperatures will prevail through the rest of today with
highs on the plains expected to be only in the 60s. The morning
stratus over the Palmer Divide and southern Denver suburbs should
dissipate quickly after the sun comes up, with the rest of the day
being mostly sunny to partly cloudy. Later tonight, the cool
airmass will remain over the state with skies becoming clear.
Winds are also expected to be light, and strong radiational
cooling should occur. The coldest temperatures on the plains are
forecast to be over northern Weld County, and a Frost Advisory
will be issued for zones 38 and 42. Freezing temperatures will be
possible north of Greeley to the Wyoming border, as well as in all
mountains locations. All in all, a very fall-like day.

.LONG TERM...(Wednesday through Monday)
Issued at 451 AM MDT Tue Sep 25 2018

Northwest flow aloft will be over the region Wed thru Thu with only
some higher level moisture embedded in the flow.  Thus no pcpn is
expected either day.  Sfc high pres will move eastward and will be
replaced by a lee trough on Thu east of the mtns. Temps will rise
back to near normal levels on Wed and then rise into the 75 to 80
degree range by Thu across nern CO.

On Fri the flow aloft will become more west to northwest as a cold
front moves across nern CO.  This front will bring much cooler temps
to nern CO with highs possibly only in the 50s if the colder ECMWF
verifies.  Meanwhile with the position of the upper level jet can't
completely rule out a chc of showers over portions of the plains
behind the front. Over the higher terrain it will remain dry.

For the weekend westerly flow aloft will develop on Sat and then
become more southwesterly on Sun. Cross-sections only show some
higher level moisture moving across so will keep a dry fcst in
place. At the sfc, high pres will move eastward on Sat into the
central US with a strengthening lee trough by Sun. Thus should
begin to see a warming trend with readings near seasonal levels on
Sat. On Sun temps will be above normal as highs reach the upper
70s to lower 80s across nern CO.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 451 AM MDT Tue Sep 25 2018

North winds will prevail this morning in the wake of the cold
front that moved through earlier. Wind gusts have already relaxed
from their peak around 32 knots just after frontal passage. Still,
25 knot gusts should continue for another hour or two. By mid to
late morning, winds should be turning to the northeast as they
gradually decrease. Easterly winds shoudl prevail through the
afternoon hours, and then drainage southerlies are expected
tonight.

A deck of stratus cloud cover has developed over the Palmer Divide
and southern parts of Denver. Cloud heights and ceilings around
1000-1500 feet AGL will continue through about 9 AM MDT and then
dissipate with warming temperatures through midday. No other
aviation impacts are expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 10 PM this evening to 10 AM MDT Wednesday
for COZ038-042.

&&

SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Dankers
Hazardous weather outlook, Sep 24, 11:07 AM MDT, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Mon Sep 24 2018

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Mon Sep 24 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers will continue over the central mountains and the
foothills west and southwest of Denver this afternoon. Minor
snow accumulations are possible above timberline. On the plains,
isolated showers and thunderstorms will develop this afternoon.
Most of the storms will produce light rain and wind gusts to 40
mph, but a few stronger storms with small hail and gusts to 50 mph
are possible.

Fire danger will be elevated across the mountains and foothills
again this afternoon as winds increase to 20 to 30 mph with gusts
up to 45 mph over the higher mountains.

Clouds will diminish overnight and another cold front will pass,
with wind gusts to 35 mph on the plains behind the front in the
early morning hours. Many places will have their coldest night so
far this fall. The coldest spots on the plains may dip into the
upper 30s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday expect below normal temperatures with a slight chance
of showers. It will be dry Wednesday through Friday with seasonal
temperatures. Gusty westerly winds, low relative humidity and warm
temperatures may lead to elevated fire danger across the northern
mountains and foothills mainly on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Kalina

Nearby

Frost Advisories in Colorado, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.